Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 337, NWS Norman, OK

May 18, 2017Foard County, Hardeman County, Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 18, 2017, 3:10 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 3:10 PM CDT (20:10 UTC)
Expired
May 18, 2017, 3:45 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
3.0 in
Wind
70.0 mph

Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 74 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 1:18 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3416 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS54 KOUN 182010
SVROUN
TXC155-197-487-182045-
/O.NEW.KOUN.SV.W.0337.170518T2010Z-170518T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
310 PM CDT THU MAY 18 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Central Foard County in northern Texas...
  West central Wilbarger County in northern Texas...
  Southeastern Hardeman County in northern Texas...

* Until 345 PM CDT

* At 310 PM CDT, a severe thunderstorm was located near Crowell,
  moving northeast at 35 mph.

  This is a very dangerous storm. 

  HAZARD...Three inch hail and 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be severely injured. 
           Expect shattered windows, extensive damage to roofs, 
           siding, and vehicles. 

* Locations impacted include...
  Crowell, Chillicothe, Margaret, Medicine Mound and Copper Breaks
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3388 9978 3403 9989 3435 9960 3416 9940
TIME...MOT...LOC 2010Z 215DEG 30KT 3395 9975 

HAIL...3.00IN
WIND...70MPH
 
$$

SIX
1 follow-up statement
579 
WWUS54 KOUN 182023
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
323 PM CDT THU MAY 18 2017

TXC155-197-487-182045-
/O.CON.KOUN.SV.W.0337.000000T0000Z-170518T2045Z/
Foard TX-Wilbarger TX-Hardeman TX-
323 PM CDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR CENTRAL FOARD...WEST CENTRAL WILBARGER AND SOUTHEASTERN HARDEMAN
COUNTIES...

At 323 PM CDT, a severe thunderstorm was located near Margaret,
moving northeast at 30 mph.

This is a very dangerous storm.

HAZARD...Three inch hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Crowell, Chillicothe, Margaret, Medicine Mound and Copper Breaks
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 3390 9976 3399 9979 3416 9974 3435 9960
      3416 9940
TIME...MOT...LOC 2023Z 232DEG 25KT 3403 9965 

HAIL...3.00IN
WIND...70MPH
 
$$

KURTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:23 PM CDT, 47 minutes earlier.

Area forecast discussion, May 18, 2:23 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CDT Thu May 18 2017

.DISCUSSION...
Main focus was on the severe weather and heavy rain potential
through Saturday.

Now through 7 pm this evening, isolated to scattered discrete
supercells are expected to continue to move northeast across parts
of western north Texas, western Oklahoma, central Oklahoma, and
northern Oklahoma, mainly near and just southeast of a low level
cloud shield/differential heating boundary that extended from near
Clinton to Enid to Ponca City as of 215 pm. The Lawton, Oklahoma
City, and Stillwater areas could be affected by these dangerous
storms in the next few hours. These storms will continue to produce
giant hail, damaging winds, and tornadoes. Tornado potential will
only increase over the next few hours as low level shear increases.
The greatest potential for tornadoes may be shifting farther south
and east than previously forecast.

Across far northwestern Oklahoma now through 7 pm this evening,
additional discrete supercells may form with giant hail, tornadoes,
and damaging winds. Not sure that this activity will be more robust
compared to activity near the line mentioned due to more cloud cover
to limit destabilization.

Capping may be too strong for storm development south of a Knox
City, Texas to Wichita Falls to Ada line now through 7 pm this
evening.

Severe storms will remain possible this evening as they move
east. Models show the area of storm development in NW OK developing
down towards central OK as they move east tonight. In addition to
large hail, strong winds, and tornadoes possible, heavy rain that
could produce flash flooding in some locations will also be a
concern.

On Friday... Upper low and shortwave rotating around the low will
affect the region with a cold front moving across the area.
Widespread storms are expected to develop Friday afternoon and
continue into Friday night. Severe storms will be possible once
again. The potential for heavy rain and flash flooding will likely
be higher Friday than today across a larger area. 3-5 inches of
rain with locally higher amounts will be possible by Saturday
morning. With the heavy rain and flash flood potential, a Flood
Watch was issued earlier today for all but Harper county in NW OK.
It is in effect from 7 PM this evening through 7 AM Saturday. Models
show the rain shifting east and south of the area Saturday as the
front moves out of the area and the upper low lifts NE.

Shower and thunderstorm chances will return to the area Sunday
night and continue into Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  77  55  71 /  70  70  90  20
Hobart OK         64  81  53  73 /  40  90  70  10
Wichita Falls TX  69  84  58  76 /  60  70  80  20
Gage OK           57  75  47  69 /  40  50  30   0
Ponca City OK     66  78  54  69 /  70  70  80  10
Durant OK         70  84  66  76 /  60  50  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 7 PM CDT this evening through Saturday morning
     for OKZ005>048-050>052.

TX...Flood Watch from 7 PM CDT this evening through Saturday morning
     for TXZ083>090.

&&

06/25
Hazardous weather outlook, May 18, 11:58 AM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1158 AM CDT Thu May 18 2017

OKZ004>048-050>052-TXZ083>090-191100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Thu May 18 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a high risk for severe thunderstorms this afternoon and
evening in parts of Oklahoma.

Location...
The high risk is over much of northwest Oklahoma, east of a
Buffalo to Leedey line and north of a Leedey to Kingfisher to
Blackwell line. Locations in the high risk area include
Woodward...Alva...Watonga...Enid...Medford...and Cherokee.
Moderate to enhanced risk areas surround the high risk area
across the rest of Oklahoma into western north Texas.

Timing...
Mainly 1 PM until 10 PM.

Impacts...
Tornadoes...possibly strong and long-tracked...
Hail up to softball size...
Damaging winds 70 to 80 mph...

Discussion...
A warm and very unstable airmass is in place across most of
Oklahoma, east of a dryline. As heating continues and an upper
level storm slowly approaches, severe storms are expected to
develop by early afternoon. Several models indicate the first
storms will form across southwest Oklahoma and western north
Texas.

Instability and deep layer shear will support supercell
thunderstorms which will have the potential to produce very large
hail, damaging winds, and some tornadoes. Storms may organize into
lines or clusters by late afternoon or this evening as they track
northeast. Storms should begin to weaken by late evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
western and central Oklahoma and adjacent parts of north Texas
should prepare for severe weather operations this afternoon
and evening.

.Heavy Rainfall...
Locally heavy rainfall and flooding may occur with storms this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is an enhanced risk for severe thunderstorms Friday when
tornadoes, large hail, and damaging winds are all possible.
Mainly dry weather is expected Sunday and Monday. Thunderstorm
chances will increase around Tuesday of next week.

.Heavy Rainfall...
There is a potential for excessive rainfall Friday until Saturday
morning, particularly over portions of central into southwest
Oklahoma and adjacent parts of western north Texas. If you live in
an area that is prone to flash flooding, pay attention to the
forecasts and warnings later this week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS/BT

In the hours before

Local storm report, May 18, 2:49 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             SAYRE                   35.30N 99.64W
05/18/2017  E0.75 INCH       BECKHAM            OK   PUBLIC

&&
Local storm report, May 18, 2:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 W GILLILAND           33.73N 99.73W
05/18/2017  E1.75 INCH       KNOX               TX   PUBLIC

&&
Local storm report, May 18, 2:54 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
254 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             8 WNW TRUSCOTT          33.80N 99.95W
05/18/2017  E1.75 INCH       KNOX               TX   PUBLIC

&&

JP
Local storm report, May 18, 3:00 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     4 SSW GAGE              36.27N 99.78W
05/18/2017                   ELLIS              OK   PUBLIC

            AT LEAST 12 POWER POLES SNAPPED OF AT
            VARIOUS HEIGHTS.

&&

JP
Local storm report, May 18, 3:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     4 SSW GAGE              36.27N 99.78W
05/18/2017  E70 MPH          ELLIS              OK   TRAINED SPOTTER

&&

JP
Local storm report, May 18, 3:03 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             3 W ALTUS-LUGERT LAKE   34.93N 99.36W
05/18/2017  E1.75 INCH       GREER              OK   TRAINED SPOTTER

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 11:06 AM CDTFlood WatchOUNArcher, Baylor, Clay, Foard, Hardeman, Knox and 2 more40 hr
May 18, 1:19 PM CDTSevere Thunderstorm WarningOUNHardeman56 min
May 18, 1:25 PM CDTSpecial Weather StatementOUNFoard50 min
May 18, 1:46 PM CDTSpecial Weather StatementOUNHardeman29 min
May 18, 2:01 PM CDTSevere Thunderstorm WarningOUNHardeman44 min
May 18, 2:10 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Knox50 min
May 18, 2:45 PM CDTTornado WarningOUNFoard, Hardeman30 min
May 18, 3:00 PM CDTTornado WarningOUNFoard, Wilbarger45 min
May 18, 3:39 PM CDTTornado WarningOUNWilbarger36 min
May 18, 3:43 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger47 min
May 18, 4:11 PM CDTTornado WarningOUNWilbarger34 min
May 18, 4:17 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Wilbarger3 hr
May 18, 4:20 PM CDTSevere Thunderstorm WarningOUNWilbarger40 min
May 18, 4:43 PM CDTSevere Thunderstorm WarningOUNBaylor, Foard, Wichita, Wilbarger47 min
May 18, 4:53 PM CDTTornado WarningOUNWichita37 min
May 18, 5:04 PM CDTFlash Flood WarningOUNFoard, Hardeman, Wichita, Wilbarger3 hr
May 18, 5:25 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger50 min
May 18, 5:34 PM CDTSpecial Weather StatementOUNBaylor26 min
May 18, 5:56 PM CDTSevere Thunderstorm WarningOUNBaylor, Wilbarger34 min
May 18, 6:12 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger48 min
May 18, 6:27 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor33 min
May 18, 6:55 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay, Wichita, Wilbarger50 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.